Colorado, 2011

High Wind in Colorado, December 31, 2011

December 31, 2011 · NWS GJT · 3 events in 3 counties and zones

A Pacific trough with an intense pressure gradient produced strong winds in some areas of western Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough with an intense pressure gradient produced strong winds in some areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 9:34 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Dec 30, 9:34 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 PM MST FRI DEC 30 2011

.SHORT TERM /TONIGHT THROUGH MONDAY/...

UNDER A TIGHTENING GRADIENT THIS EVENING WILL BEGIN THE TRANSITION FROM
A WEAK RIDGE TO A PASSING SHORTWAVE TROUGH. THE TROUGH WILL HAVE THE
MOST INFLUENCE OVER WY AND MT WITH JUST A BIT OF MOISTURE AND JET DYNAMICS
REACHING NORTHERN CO AND UT TONIGHT. TROUGH PASSAGE IS PROGGED AT 12-15Z
WITH A 100KT JET MAX GOING OVERHEAD. THE 700 MB WINDS INCREASE FROM
THIS MORNING'S 20KT TO ABOUT 40 KT AT 12Z SAT. MOISTURE REMAINS QUITE
SCANT. SOME COLD ADVECTION FOLLOWS THE WEAK REFLECTION OF A SURFACE
FRONT...WITH 700 MB TEMPS PROJECTED TO DROP FROM 0C TO ABOUT -08C BRIEFLY
LATE SAT MORNING AND AFTERNOON...BUT THERE IS ALMOST NO MOISTURE TO
WORK ON. SO NO SIGNIFICANT SNOW ACCUMS ARE EXPECTED. THE MAIN EFFECT
FROM THIS SMALL SYSTEM WILL BE STRONGER AND GUSTY SURFACE WINDS. EXPECT
BREEZY TO WINDY CONDITIONS ACROSS THE NORTHWEST PLATEAU AND NORTHERN
AND CENTRAL MOUNTAINS...WHERE BL WINDS WILL APPROACH BUT GENERALLY
STAY BELOW WIND ADVISORY CRITERIA. WILL REISSUE THE SPS CURRENTLY
OUT TO CONTINUE A HEADS UP FOR GUSTY WINDS SATURDAY. EXPECT BREEZY
CONDITIONS ACROSS THE I-70 CORRIDOR AND ALL OF WESTERN CO AND
EASTERN UT FROM I-70 AND NORTH.

THE RIDGE BUILDS BACK QUICKLY SAT NIGHT AND SUN. DRY CONDITIONS WITH
MUCH LESS WIND ARE EXPECTED. MAX AND MIN TEMP TRENDS SHOULDNT SEE MUCH
CHANGE THROUGH THE NEXT 48 HOURS.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

DRY WITH ABOVE NORMAL DAYTIME TEMPERATURES EXPECTED THROUGH
THURSDAY...THEN A CHANGE POSSIBLE NEXT WEEKEND.

THE LARGE-SCALE PATTERN EARLY IN THE PERIOD WILL FEATURE LONGWAVE
TROUGHS OVER THE NORTHEAST PACIFIC AND EASTERN USA...WITH AN UPPER
RIDGE OVER THE WEST. THIS WILL KEEP ERN UT/WRN CO DRY THROUGH
THURSDAY WITH ONLY SOME HIGH CLOUDS AT TIMES AS SOME MOISTURE/
DISTURBANCES PERIODICALLY TOP THE RIDGE. THE WEAK TAIL END OF ONE SUCH
SHORTWAVE TOPPING THE RIDGE WILL SLIP ACROSS OUR AREA ON TUE MOSTLY
UNNOTICED. VALLEY INVERSIONS WILL LIKELY DEVELOP AS WARMING ALOFT
COMMENCES...BUT ALL LOCATIONS SHOULD SEE SOME WARMING WITH AFTERNOON
TEMPS MUCH ABOVE NORMAL IN MOST LOCATIONS.

THE LARGE-SCALE PATTERN BEGINS TO DE-AMPLIFY LATE NEXT WEEK. THE
RIDGE SHIFTS TO OUR EAST AS A STRONGER PACIFIC SYSTEM WORKS INLAND
THURSDAY AND FRIDAY. SOUTHWEST FLOW SHOULD INCREASE FRI AS BOTH THE
ECMWF AND GFS MODELS BRING THE POSITIVE-TILTED TROUGH INTO THE GREAT
BASIN. MODEL DIFFERENCES ARISE IN THE SPEED AND EVOLUTION OF THIS
TROUGH BY FRIDAY WITH THE GFS BEING A LITTLE SLOWER AND DEEPER...BUT
WITH THE 12Z ECMWF FORECASTING SOME PRECIPITATION INTO THE EASTERN
UINTA MTNS BY MIDDAY FRI AND WRN CO BY FRI EVENING...WILL CARRY A
SLIGHT CHANCE FOR THE NORTHERN MTNS FRI AFTERNOON.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

VFR CONDITIONS CONTINUE AS MID TO HIGH CLOUDS STREAM OVER THE AREA INTO
TOMORROW AS APPROACHING TROF STARTS AFFECTING CWA. OF UTMOST
CONCERN WILL BE GUSTY WINDS NORTH OF I-70 TONIGHT AND TOMORROW
MORNING. LATEST GUIDANCE CONTINUES SHOWING H7 WINDS OF 55 KTS
WHICH COULD PRODUCE SURFACE GUSTS UPWARDS OF 35 MPH IF/WHEN IT
MIXES DOWN. MOST FAVORABLE AREAS WILL BE ALONG WY/CO BORDER THOUGH
CRAIG...MEEKER...AND HAYDEN WILL SEE SOME STRONGER WINDS. THE ONLY
AERODROME THAT MAY BE AFFECTED IS KVEL THOUGH GUIDANCE DOWNPLAYS
SUCH STRONG WINDS. TAF WILL FOLLOW SUIT BUT MAY PUT TEMPO GROUP
FOR SOME GUSTY OVERNIGHT WINDS. BY MORNING...WINDS WILL SUBSIDE AS
JET PUSHES OFF TO THE EAST LEAVING SOME CIRRUS IN ITS WAKE AND
THUS...VFR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....JD
AVIATION.....TGR
Hazardous weather outlook, Dec 30, 5:45 AM MST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI DEC 30 2011

COZ001>014-017>023-UTZ022>025-027>029-311245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP TONIGHT.
AFTER MIDNIGHT MOUNTAIN WIND GUSTS OF 35 TO 55 MPH ARE POSSIBLE.
VALLEYS NORTH OF INTERSTATE 70 COULD ALSO SEE WIND GUSTS OF 30 TO 40
MPH DEVELOP LATE TONIGHT. LIGHT SNOW AND AREAS OF BLOWING SNOW ARE
POSSIBLE NORTH OF INTERSTATE 70 AFTER MIDNIGHT ESPECIALLY OVER
RABBIT EARS PASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BLOWING SNOW AND GUSTY WINDS ARE LIKELY OVER THE NORTHERN MOUNTAINS
AND HIGH VALLEYS SATURDAY. OTHERWISE...MILD AND DRY CONDITIONS CAN
BE EXPECTED THROUGH LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TGJT

In the hours before

Special weather statement, Dec 30, 10:45 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MST FRI DEC 30 2011

COZ001>005-007>010-012-013-UTZ023>025-311900-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...RIFLE...SILT...PARACHUTE...
MESA...GLENWOOD SPRINGS...EAGLE...CARBONDALE...SKYWAY...ASPEN...
VAIL...SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE...MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...
FORT DUCHESNE...RANDLETT
1045 PM MST FRI DEC 30 2011

...GUSTY WINDS EXPECTED ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO
TONIGHT AND TOMORROW MORNING...

A VIGOROUS STORM SYSTEM IS CURRENTLY MOVING ACROSS NORTHERN UTAH AND
WILL CONTINUE MOVING EASTWARD THROUGH THE NIGHT. AS IT DOES...GUSTY
WEST TO NORTHWEST WINDS WILL PICK UP AND BRING PERIODS OF WINDY
CONDITIONS TO THE MOUNTAINS AND VALLEYS NORTH OF INTERSTATE 70.

WINDS MAY GUST TO OVER 40 MPH ACROSS THE EASTERN UINTA BASIN AND
COLORADO NORTHWEST PLATEAU IMPACTING AREAS SUCH AS VERNAL...CRAIG
AND STEAMBOAT SPRINGS. THE WINDS WILL BE STRONGER OVER THE HIGHER
MOUNTAINS WITH GUSTS TO NEAR 55 MPH POSSIBLE ESPECIALLY NEAR
RABBIT EARS PASS.

THE WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW MAINLY OVER THE
HIGHER ELEVATIONS AND ALONG AND NORTH OF HIGHWAY 40 FROM CRAIG TO
STEAMBOAT SPRINGS.

THE WINDS WILL START TO DIMINISH FROM NOON ONWARDS TOMORROW.
Local storm report, Dec 31, 2:36 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 AM MST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
12/31/2011  M52 MPH          MOFFAT             CO   ASOS

            WIND MEASURED AT CRAIG ASOS

&&

EVENT NUMBER GJT1100675

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, West Elk and Sawatch Mountains

When
December 31, 2:40 AM MST to 1:30 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
97 kt (112 mph) measured gust
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Wind gusts of 50 to 80 mph were measured across the area. Locally stronger winds were clocked to 112 mph at the 12,000 foot level near Monarch Pass.

High Wind, Northwestern San Juan Mountains

When
December 31, 5:30 AM MST to 10:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Wind gusts of 50 to 80 mph were measured across the area. Even stronger winds were measured at some high elevation locations, including 99 mph on Mount Abrahms.

High Wind, Southwestern San Juan Mountains

When
December 31, 7:00 AM MST to 11:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Wind gusts of 50 to 80 mph were measured across the area. Even stronger winds were measured at some high elevation locations, including 94 mph on Mount Putney.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355490, 355492, 355493.